Hail, Muskingum
- When
- June 14, 4:24 PM EST
- Where
- Muskingum County, South Zanesville
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.900, -82.020
On the edge of a large eastern CONUS ridge, thunderstorms developed despite the warm temperatures aloft as surface dewpoints increased to the low 70s and surface based parcels were able to overcome the ridge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
On the edge of a large eastern CONUS ridge, thunderstorms developed despite the warm temperatures aloft as surface dewpoints increased to the low 70s and surface based parcels were able to overcome the ridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 14, 2:39 PM EST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 339 PM EDT Fri Jun 14 2024 .SYNOPSIS... A 2 out of 5 risk of severe weather will persist today in storms along a cold front. There is high confidence Sunday will be the start of a particularly dangerous, historic, long- duration heat wave for western Pennsylvania, northern West Virginia, and eastern Ohio. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... KEY MESSAGES: - A 2 out of 5 risk for severe storms are possible today. - Temperatures will remain near normal. ------------------------------------------------------------------- 3:45pm Update: Initial convection in eastern Ohio has become more contaminated as it has merged into a line, which has locally raised flooding concerns and lowered severe concerns for now. That being said, severe still cannot be ruled out given the environment and may be more likely if storms start moving right. This will be monitored over the coming hours. Otherwise, the front is starting to show up on radar moving into the watch area now. This will bring the final chance of severe as it progresses and storms continue and/or initiate. 2:35pm Update: With the 18Z sounding, we are noticing that the MLCAPE is sitting around 1000 J/kg with moist adiabatic profiles immediately above, with some mid level dry adiabatic profiles from 750mb to 600mb. There is also upper dry air with a cap, but those temperature are still below parcel temperatures. This has indicated that storms are capable of tapping into dry air aloft, which has increased confidence of downburst potential and hail growth. A severe thunderstorm watch has been issued accordingly. .. Previous Discussion.. We have seen some pre-frontal development in storms that initiated overnight in a pre-frontal trough. We have already seen these storms intensify to near-severe criteria. These will severe as a litmus test for future development. These storms have developed in an environment with around 35-40kts of effective shear and around 500 J/kg MLCAPE. As the pre-frontal trough and cold front drift south, the environment will only get more favorable, with shear forecast to get as high as 40kts to 50kts and SBCAPE as high as 1500-2500 J/kg. Supercell composites are as high as 1-2. This is also in an area which is showing progressive clearing, which will allow the low-levels to destabilize. DCAPE is now modeled as high at 800-1100 J/kg in the same area. This is a notably higher than the prior forecast, which may indicate increasing severe potential in in southeast Ohio, southwest Pennsylvania, and northern West Virginia. For these reasons, the SPC has decided to upgrade to a 2 out of 5 risk for severe weather today. The strong shear and mid-level dry air will contribute to both wind and hail threats in the area. Hail threats will be locally higher in storms should any supercells develop. The 12Z sounding also had 1.3" PWATS, which is close to the 90th percentile, meaning training storms contribute to localized flash flooding. Cooler and drier air will arrive overnight behind the cold front with a drop in dew points. Lows will drop a few degrees below normal, and patchy river valley fog is possible with clearing. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... KEY MESSAGES: - Dry weather Saturday and Sunday. - Near normal temperatures Saturday with a jump to 5-10 degrees above normal on Sunday. ------------------------------------------------------------------- Heights rise into Saturday as upper ridging builds and surface high pressure slides in to the north. Temps won't rebound much in northerly flow in the wake of the boundary and dew points will likely mix out some in the afternoon with a dry boundary layer providing a pretty comfortable day. Upper ridging begins to build stronger making a run at 588-590dm by Sunday to kick off the first day of increasingly hot conditions. Surface high pressure establishes off to our east and southwest flow on the west side of the 850 mb ridge axis will induce warm advection with ensemble 850 temps up to 15-17C. This will support widespread upper 80s with even a 40-70% chance of 90F+ for Pittsburgh south and west. && .LONG TERM /MONDAY THROUGH FRIDAY/... KEY MESSAGES: - High confidence in a dangerous heat wave setting up early next week with major heat impacts possible. ------------------------------------------------------------------- Guidance has been consistent that a potentially-historic ridge will continue to strengthen across much of the central and eastern CONUS into the middle of next week. WPC ensemble clusters are highly consistent through Tuesday, indicating high confidence in the temperature forecast. Near-record breaking heat will build in to start off next week. Significant heat is looking increasingly likely with this anomalously strong ridge from Monday and beyond when major to extreme heat risk is likely. NBM probabilities for high temperatures reaching 95+ degrees continue to go up, and are now widespread 60-90% across the area. These higher probabilities are especially prevalent in lower elevation areas (e.g., river valleys) and urban centers, which tend to be warmer than surrounding areas. In addition, dewpoints are currently forecast to remain in the mid 60s to lower 70s, which would result in high enough humidity levels to support heat indices climbing to, and potentially exceeding, 100 degrees. If dew points do hold toward the lower end of that spectrum, we may be able to make a run at 100 degree air temperatures Monday and beyond (last time at PIT was 7/15/95); NBM probabilities for that threshold are now up to 60% on Tuesday with ~50% chance for the remainder of the week. Only acting to exacerbate the prolonged heat effects will be a 60-80% chance of low temperatures greater than 70 degrees through the end of the week. Heat impacts will need to be closely monitored and headlines may need to be considered. Three out of four clusters maintain at least a 594dm ridge through June 22nd with the one exception being a lower probability solution than the others. Return intervals of these heights dating back to 1979 are just about out of the climatological range. CPC suggests that excessive heat may last through June 24th, indicating the potential for a long-duration excessive heat threat. The last comparable, long-duration heat event was from June 1994. Impacts include heightened heat-related illnesses and potential power grid issues with increased demand. It is strongly encouraged to know where cooling shelters are located and stay hydrated. There may be little relief at night. Gather food, water and medication now. Make a list of friends and family to check on and help them prepare. Strongly consider rescheduling outdoor events. Prolonged exposure to excessive heat was the primary cause of weather-related fatalities in 2023. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... The cold front is working its way towards the I-80 corridor. FKL and DUJ are more than likely done with convection for today, and will remain VFR through the TAF period (save for perhaps patchy valley fog towards morning). To the south, thunderstorms on at least a scattered basis are expected as the front sink south, exiting the area during the early evening. Have used 2-3 hour TEMPO groups to try to time the window of highest opportunity for each terminal to experience a storm. Any storm will be capable of brief IFR to LIFR visibility, variable wind gusts to 40 knots, and cloud-to-ground lightning. confidence in this level of impact at any one TAF site is quite low and thus not mentioned in the TAFs. In the wake of the front, winds shift to northwesterly and skies begin to clear again as drier air moves into the region. VFR conditions are then expected for the rest of the forecast period, although patchy valley fog may be a concern late tonight. .Outlook... Largely VFR conditions are then forecast Saturday through Wednesday as a strong ridging pattern develops over the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Milcarek NEAR TERM...Milcarek SHORT TERM...MLB/Milcarek LONG TERM...MLB/Milcarek AVIATION...CL
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1237 PM EDT Fri Jun 14 2024 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509>514-151645- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1237 PM EDT Fri Jun 14 2024 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms are possible on Friday along a passing cold front. A few could become strong to severe with hail and damaging straight- line wind as the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is high confidence in a prolonged, potentially dangerous period of excessive heat beginning Sunday and continuing through next week that may result in major heat-related impacts across the area, especially in traditionally warmer locations like valleys and urban centers. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Milcarek
Special Weather Statement National Weather Service Pittsburgh PA 405 PM EDT Fri Jun 14 2024 PAZ020-021-142030- Beaver PA-Allegheny PA- 405 PM EDT Fri Jun 14 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BEAVER AND NORTHWESTERN ALLEGHENY COUNTIES UNTIL 430 PM EDT... At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near Aliquippa, moving east at 25 mph. HAZARD...Wind gusts up to 50 mph. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Locations impacted include... Moon Township, Aliquippa, Economy, Ambridge, Sewickley, Harmony Township, Leetsdale, Shippingport, Edgeworth, Bell Acres, Sewickley Heights, Sewickley Hills, South Heights and Pittsburgh International Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 4057 8012 4047 8032 4060 8045 4064 8032 TIME...MOT...LOC 2005Z 290DEG 20KT 4059 8030 MAX HAIL SIZE...0.00 IN MAX WIND GUST...50 MPH Bookbinder
Special Weather Statement National Weather Service Pittsburgh PA 431 PM EDT Fri Jun 14 2024 OHZ069-PAZ031-WVZ004-012-142115- Greene PA-Wetzel WV-Monroe OH-Marshall WV- 431 PM EDT Fri Jun 14 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GREENE... MARSHALL...NORTH CENTRAL WETZEL AND EAST CENTRAL MONROE COUNTIES UNTIL 515 PM EDT... At 431 PM EDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Powhatan Point, or 8 miles north of New Martinsville, moving southeast at 25 mph. HAZARD...Wind gusts of 50 to 55 mph and half inch size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Clarington, New Freeport, Lynn Camp, Wileyville, Proctor, Knob Fork, Woodlands and Littleton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3976 8043 3957 8060 3978 8093 3985 8085 TIME...MOT...LOC 2031Z 303DEG 23KT 3977 8082 MAX HAIL SIZE...0.50 IN MAX WIND GUST...50 TO 55 MPH Bookbinder
Special Weather Statement
National Weather Service Pittsburgh PA
442 PM EDT Fri Jun 14 2024
PAZ021-029-073>075-142115-
Fayette PA-Washington PA-Higher Elevations of Westmoreland PA-
Westmoreland PA-Allegheny PA-
442 PM EDT Fri Jun 14 2024
...LINE OF STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN
WESTMORELAND...SOUTHERN ALLEGHENY...CENTRAL WASHINGTON AND
NORTHWESTERN FAYETTE COUNTIES UNTIL 515 PM EDT...
At 440 PM EDT, Doppler radar was tracking line of strong
thunderstorms along a line from near Irwin to near Avella, or along
a line from 6 miles southeast of McKeesport to near Avella, moving
southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and small hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Mount Lebanon, Bethel Park, McMurray, Greensburg, McKeesport,
Washington, Jeannette, Canonsburg, Avella, Gastonville, West
Mifflin, Baldwin, Upper St. Clair, Scott Township, Whitehall,
South Park Township, Cecil-Bishop, and Jefferson Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4013 7932 4012 7944 4014 7946 4014 7948
4013 7949 4011 7949 4009 7977 4004 8025
4026 8052 4029 8052 4036 8029 4036 8022
4037 7968
TIME...MOT...LOC 2040Z 314DEG 29KT 4030 7975 4029 8004 4027 8022
4022 8042
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BookbinderSpecial Weather Statement
National Weather Service Pittsburgh PA
502 PM EDT Fri Jun 14 2024
WVZ012-021-142130-
Marion WV-Wetzel WV-
502 PM EDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN MARION AND WETZEL
COUNTIES UNTIL 530 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Grove, or 11 miles southeast of New Martinsville, moving
southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fairmont, Mannington, Barrackville, Monongah, Pine Grove,
Jacksonburg, Rivesville, Farmington, Worthington, Smithfield,
Curtisville, Earnshaw, Folsom, Big Run, Knob Fork, Grangeville,
Metz, Wileyville, Rachel and Reader.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3952 8011 3943 8028 3947 8049 3946 8051
3943 8052 3943 8054 3944 8056 3943 8058
3945 8058 3944 8060 3947 8065 3946 8067
3948 8067 3948 8072 3951 8074 3954 8078
3955 8079 3956 8082 3959 8085 3970 8060
TIME...MOT...LOC 2102Z 309DEG 31KT 3956 8070
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BookbinderSpecial Weather Statement
National Weather Service Pittsburgh PA
503 PM EDT Fri Jun 14 2024
WVZ509>511-142145-
Preston WV-Monongalia WV-Ridges of Eastern Monongalia and
Northwestern Preston WV-
503 PM EDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PRESTON AND
NORTHEASTERN MONONGALIA COUNTIES UNTIL 545 PM EDT...
At 503 PM EDT, Doppler radar was tracking a strong thunderstorm over
Morgantown, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Morgantown, Westover, Kingwood, Star City, Granville, Brookhaven,
Cassville, Reedsville, Masontown, Cheat Lake, Valley Point and
Osage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3959 7960 3956 7961 3955 7961 3945 7974
3965 8006 3972 7994
TIME...MOT...LOC 2103Z 303DEG 21KT 3965 7996
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BookbinderSpecial Weather Statement
National Weather Service Pittsburgh PA
504 PM EDT Fri Jun 14 2024
OHZ057-142130-
Muskingum OH-
504 PM EDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MUSKINGUM COUNTY
UNTIL 530 PM EDT...
At 504 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Frazeysburg, or 9 miles west of Zanesville, moving
southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Zanesville, South Zanesville, Fultonham, East Fultonham,
Cannelville, Ruraldale and Dillon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3977 8208 3982 8207 3982 8217 3991 8216
3991 8223 3995 8223 3995 8220 4003 8219
4007 8214 3976 8182
TIME...MOT...LOC 2104Z 315DEG 28KT 3998 8219
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BookbinderThe Cincinnati radar (KILN), 163 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
Trees down in Hanover township. Time estimated via radar.
Trees and branches down in Winona. Time estimated via radar.
Trees down in Hanover township. Time estimated via radar.
Trees and branches down in Winona. Time estimated via radar.
Trees down on Newark road.
Power lines down across boat docks.
Trees and powerlines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197592, 1197594, 1197595, 1197596, 1197597, 1197598, 1197599, 1197593, 1197600.